Georgia, 2025

Hail and Damaging Wind in Georgia, May 12, 2025

May 12, 2025 · NWS FFC · 2 events in 1 county or zone

Scattered thunderstorms developed as warm air surged northward in eastern Georgia. A few storms became strong with damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms developed as warm air surged northward in eastern Georgia. A few storms became strong with damaging winds and some hail. Slow moving storms trained over a few locations resulting in heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 1:39 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, May 12, 1:39 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
239 PM EDT Mon May 12 2025

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 238 PM EDT Mon May 12 2025

Key Messages:

- Scattered thunderstorms, isolated strong to severe, are possible
today. The main threat will be damaging winds and some hail, though a
brief tornado cannot be fully ruled out.

- Rainfall will continue in the region today and Tuesday, though the
widespread flooding threat continues to decline. Training
thunderstorms in our SE counties this afternoon may pose a FF threat.

Discussion:

Current satellite imagery shows the cut-off low's
center over the LAMS region as pressure drops along the Gulf
Coast. The low will continue to slowly move to the east northeast
over the coming day and slowly bring our wet and active period to
an end. Conditions continue to destabilize over the western CWA.
Cloud coverage has underperformed model guidance and has led to
CAPE values increasing by nearly 1000 J/Kg in the last 3 hours
(over- performing). Given the destabilization and increased dry
air, continue to expect thunderstorms to develop this afternoon or
in the next few hours with a few being strong to severe. The main
hazards will be localized gusty to damaging winds (DCAPE already
near 900) and some hail (Mid level lapse rates >6.5 already and a
corridor of Large Hail Parameter >6). Flooding threat across the
area continues to diminish for all but the southeast CWA. N storm
motion and S prorogation this afternoon could mean a training rain
threat over the southeast CWA, where significant rainfall fell
yesterday. Precipitation tomorrow will mostly be in the form of
showers. The heaviest and most widespread rain showers will be
along and north of I20.

Temperatures rebound quickly through Wednesday with highs increasing
to the mid and even upper 80s. Mid level flow turns out of the NW
with slightly drier profiles. Storms could develop with organized
cold pools, with a continued threat of this through the long term as
well.

SM

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 238 PM EDT Mon May 12 2025

Key Messages:

    -Temps warm up into the 90s through Monday.
    -Dry weather for Thursday.
    -Rain chances return for start of the weekend with daily
     potential for strong to severe storms through Monday.

Discussion:

For Wednesday night, lingering rain chances will encompass much of
eastern Georgia as the low pressure system currently over the area
pushes into the northeast overnight Wednesday into Thursday morning.
Models are currently showing ~1000-1500 J/kg for MUCAPE and lapse
rates ~7-8 C/km. Should the storms be able to form with the main
forcing pushing well northeastward, then we are likely to see a
general thunder type risk like outlines by SPC over north Georgia
with main threats likely to be small hail and gusty winds like the
past couple of days.

Pushing into Thursday, the low pressure system will be well to the
northeast, with momentary ridging over Georgia which will result in
our one day of dry weather expected over the area. With the mid-
level ridging and sfc high pressure funneling warm moist air into
the area, temps will quickly rise into the 90s over much of the
area. To begin the weekend, we'll see a frontal boundary begin to
dip into north Georgia and southern TN and that will be our main
emphasis for any strong to severe weather into the early parts of
next week. With the front hanging out over north Georgia, should see
most storms stick to that northern Georgia area although with it
being towards the end of the longterm, the front could meander
further south during this time frame. Daily afternoon CAPE values of
1500-2000 J/kg are currently forecasted with elevated shear values.
With the elevated shear values we will be looking out for the chance
for these storms to become more linear in nature and have more of a
damaging wind threat vs just a popcorn summer type setup. As
mentioned in previous AFDs we'll be continuing to monitor the threat
for MCS or linear QLCS type systems through Monday afternoon.

In addition to the elevated rain chances, with the high pressure to
our south, warm air will be funneled into the area resulting in
highs in the 90s which are ~8-10 degrees above normal for the area.

Hernandez

&&

.AVIATION...
(18Z TAFS)
Issued at 130 PM EDT Mon May 12 2025

VFR conditions to last for a few hours. Scattered to isolated SHRA
and TSRA move into the area through about the 19z hours through
evening. Cigs drop overnight behind precipitation clearing Tues
morning. SHRA and TSRA return tomorrow afternoon. Winds currently
S SE to become light to SW overnight.

//ATL Confidence...18Z Update...
Medium Low confidence cigs overnight.
Medium confidence precipitation coverage each day.
High all other elements.

SM

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  76  60  80 /  70  70  30  40
Atlanta         61  75  61  83 /  50  70  40  30
Blairsville     56  70  55  75 /  80  90  50  70
Cartersville    59  74  59  83 /  50  80  40  30
Columbus        60  79  62  87 /  20  40  10  10
Gainesville     61  73  60  79 /  70  80  40  50
Macon           60  79  61  85 /  30  50  20  20
Rome            59  76  59  83 /  50  80  40  30
Peachtree City  59  76  60  83 /  30  70  30  20
Vidalia         64  82  64  86 /  50  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SM
LONG TERM....Hernandez
AVIATION...SM
Hazardous weather outlook, May 12, 9:46 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1046 AM EDT Mon May 12 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1046 AM EDT Mon May 12 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...This Afternoon and Tonight...

A couple of isolated strong to severe thunderstorms are possible
in the region today. The primary hazards with any stronger storms
should be damaging winds gusts, but a brief tornado or a burst of
hail can't be ruled out.

An isolated heavy rain and flooding threat will continue through
today in north and central Georgia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms are expected Tuesday and Wednesday,
mainly during the afternoon and evening. Additional thunderstorm
activity is possible next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight

In the hours before

Special weather statement, May 12, 3:38 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
438 PM EDT Mon May 12 2025

GAZ030-031-041-042-122115-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
438 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of central Paulding,
eastern Haralson, northeastern Carroll and southeastern Polk Counties
through 515 PM EDT...

At 438 PM EDT, a strong thunderstorm was over Temple, or 8 miles
southeast of Buchanan, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dallas, Buchanan, Villa Rica, Bremen, Temple, Rockmart, Hiram, Waco,
Braswell, Yorkville, Eubank Lake, Van Wert, Abilene, Draketown, and
New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3402 8508 3403 8489 3391 8478 3377 8488
      3378 8490 3374 8490 3361 8500 3370 8519
TIME...MOT...LOC 2038Z 204DEG 20KT 3373 8506

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 12, 4:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Mon May 12 2025

GAZ038-039-122200-
Wilkes GA-Oglethorpe GA-
525 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of central Wilkes and
east central Oglethorpe Counties through 600 PM EDT...

At 524 PM EDT, a strong thunderstorm was over Newtown, or near
Washington, moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Washington, Tignall, Rayle, Jacksons Crossroads, Mallorysville,
Newtown, Delhi, Norman, Danburg, and Celeste.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3369 8275 3376 8294 3398 8286 3398 8285
      3399 8284 3399 8282 3397 8278 3399 8272
      3398 8269 3399 8266 3398 8265 3388 8261
TIME...MOT...LOC 2124Z 203DEG 25KT 3380 8281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 12, 4:52 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EDT Mon May 12 2025

GAZ027-122230-
Madison GA-
552 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of Madison County
through 630 PM EDT...

At 552 PM EDT, a strong thunderstorm was over Danielsville, moving
north at 30 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Danielsville, Comer, Colbert, Ila, Pocataligo, Diamond Hill, Neese,
and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3426 8312 3424 8309 3417 8310 3416 8309
      3404 8309 3405 8314 3404 8315 3403 8331
      3422 8336 3426 8330 3424 8324 3425 8324
      3425 8320 3424 8317 3427 8311
TIME...MOT...LOC 2152Z 173DEG 24KT 3412 8322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 12, 5:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Mon May 12 2025

GAZ097-098-110>112-122245-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-Laurens GA-
613 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of southeastern
Laurens, northeastern Telfair, southwestern Treutlen, Wheeler and
northwestern Montgomery Counties through 645 PM EDT...

At 613 PM EDT, a strong thunderstorm was over Scotland, or near
McRae, moving north at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McRae, Alamo, Helena, Glenwood, Scotland, Towns, Lothair, Spring
Hill, Landsburg, Cedar Grove, Barnhill, Little Ocmulgee State Park,
and Lowery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3197 8293 3216 8291 3218 8287 3220 8289
      3219 8290 3238 8288 3242 8270 3232 8257
      3193 8272
TIME...MOT...LOC 2213Z 192DEG 29KT 3203 8281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 5:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT Mon May 12 2025

GAZ024-025-027-036-122300-
Madison GA-Banks GA-Jackson GA-Clarke GA-
632 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of southeastern Banks,
central Clarke, eastern Jackson and western Madison Counties through
700 PM EDT...

At 631 PM EDT, a strong thunderstorm was over Westgate Park, or near
Athens, moving north at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jefferson, Commerce, Athens, Maysville, Arcade, Nicholson, Bogart,
Ila, Athens-Clarke County, Westgate Park, James Holland Youth Sports
Cmpx, Pocataligo, Bear Creek Reservoir, Peach State Speedway,
Beechwood Hills, Sandy Creek Recreation Area, Oconee Heights,
Barretts Mill, State Botanical Garden Of Ga, and Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3425 8334 3424 8334 3425 8333 3423 8324
      3389 8338 3393 8342 3392 8345 3393 8347
      3393 8351 3397 8354 3403 8356 3404 8358
      3429 8356
TIME...MOT...LOC 2231Z 192DEG 22KT 3399 8347

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 5:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
633 PM EDT Mon May 12 2025

GAZ074>076-085-122300-
Jefferson GA-Washington GA-Glascock GA-Johnson GA-
633 PM EDT Mon May 12 2025

...A strong thunderstorm will impact portions of south central
Glascock, eastern Washington, north central Johnson and southwestern
Jefferson Counties through 700 PM EDT...

At 633 PM EDT, a strong thunderstorm was near Pringle, or 8 miles
northeast of Wrightsville, moving north at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Davisboro, Harrison, Riddleville, Edge Hill, Edgehill, Downs,
Donovan, New Home, Grange, Stapletons Crossroads, and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3274 8257 3278 8278 3313 8275 3319 8257
      3307 8243
TIME...MOT...LOC 2233Z 192DEG 21KT 3284 8266

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 12, 5:45 PM EST to 5:46 PM EST
Where
Jackson County, 1.35 mi ESE of Jefferson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.114, -83.548

The Fire Department reported quarter-sized hail in the city of Jefferson near the intersection of Brockton Rd and Red Tail Rd.

Thunderstorm Wind, Jackson

When
May 12, 5:48 PM EST to 5:50 PM EST
Where
Jackson County, 2.22 mi SSW of Brockton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.089, -83.511

Fire department reported a tree down across the road near the intersection of Jefferson River Rd and Orrs School Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267575, 1267576.